It’s a Jewish superstition that I for one am completely in accordance with: Never admit that things are good because gremlins and devils and dybbuks and all those other potentially malignant spirits are listening and if they hear you’re doing well, they will soon change that.
So a few days ago, I posted an item about PPI drugs maybe not being as bad as is often claimed (look it up).
No surprise to me, then, that today, a study published online in JAMA Network Open concluded that PPI drugs raise the risk of gastroenteritis, that is, a viral infection of the intestinal tract, and although in most people viral gastroenteritis is nothing more than a pain in the butt (diarrhea, cramps, feeling meh), for people with altered immunity and the elderly (who, after all, are by far the largest users of PPIs), viral gastroenteritis can be a severe problem with dire occasional consequences.
As ever: Use those drugs with the standard caution – for as short a period as you can get away with at the lowest dose that suppresses your symptoms.
And always reassess your need to stay on a PPI when it comes time to renew your prescription.
And also watch out for those gremlins.